This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When these two medicines are taken together, your body may not process clozapine as quickly. If you are taking citalopram or escitalopram, the combination can affect your heart's rhythm.
What might happen:
Your blood levels of clozapine may increase. You may experience a fast heartbeat, weakness, fatigue, dizziness, increased salivation, or decreased breathing. With citalpram or escitalopram, your risk of an irregular heartbeat may increase, which may be life-threatening.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together. If you experience these problems, contact your doctor. The dose of your medicines may be need to be adjusted. Your doctor may want to monitor a test called an electrocardiogram (ECG) on you to see if your medicines are affecting your heart's rhythm. Let your doctor know right away if you notice an irregular heartbeat or have any dizziness, fainting episodes, or seizures.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Centorrino F, Baldessarini RJ, Kando J, Frankenburg FR, Volpicelli SA, Puopolo PR, Flood JG. Serum concentrations of clozapine and its major metabolites: effects of cotreatment with fluoxetine or valproate. Am J Psychiatry 1994 Jan;151(1):123-5.
2.Centorrino F, Baldessarini RJ, Frankenburg FR, Kando J, Volpicelli SA, Flood JG. Serum levels of clozapine and norclozapine in patients treated with selective serotonin reuptake inhibitors. Am J Psychiatry 1996 Jun; 153(6):820-2.
3.Kingsbury SJ, Puckett KM. Effects of fluoxetine on serum clozapine levels. Am J Psychiatry 1995 Mar;152(3):473-4.
4.Spina E, Avenoso A, Facciola G, Fabrazzo M, Monteleone P, Maj M, Perucca E, Caputi AP. Effect of fluoxetine on the plasma concentrations of clozapine and its major metabolites in patients with schizophrenia. Int Clin Psychopharmacol 1998 May;13(3):141-5.
5.Joos AA, Konig F, Frank UG, Kaschka WP, Morike KE, Ewald R. Dose-dependent pharmacokinetic interaction of clozapine and paroxetine in an extensive metabolizer. Pharmacopsychiatry 1997 Nov;30(6):266-70.
6.Wetzel H, Anghelescu I, Szegedi A, Wiesner J, Weigmann H, Harter S, Hiemke C. Pharmacokinetic interactions of clozapine with selective serotonin reuptake inhibitors: differential effects of fluvoxamine and paroxetine in a prospective study. J Clin Psychopharmacol 1998 Feb;18(1):2-9.
7.Anghelescu I, Szegedi A, Schlegel S, Weigmann H, Hiemke C, Wetzel H. Combination treatment with clozapine and paroxetine in schizophrenia: safety and tolerability data from a prospective open clinical trial. Eur Neuropsychopharmacol 1998 Dec;8(4):315-20.
8.Taylor D, Ellison Z, Ementon Shaw L, Wickham H, Murray R. Co-administration of citalopram and clozapine: effect on plasma clozapine levels. Int Clin Psychopharmacol 1998 Jan;13(1):19-21.
9.Bess AL, Cunningham SR. Dear Healthcare Provider: Important drug warning and new information about Clozaril. Novartis Pharmaceuticals Corporation December, 2005.
10.Clozaril (clozapine tablets) US prescribing information. Novartis Pharmaceuticals Corporation March, 2013.
11.Celexa (citalopram hydrobromide) US prescribing information. Forest Laboratories Inc. December, 2012.
12.The University of Arizona Center for Education and Research of Therapeutics. Drugs with Risk of Torsades de Pointes and Drugs with Possible Risk of Torsades de Pointes. Available at:http://www.crediblemeds.org/. Updated March 14, 2013.
13.Drew BJ, Ackerman MJ, Funk M, Gibler WB, Kligfield P, Menon V, Philippides GJ, Roden DM, Zareba W. Prevention of torsade de pointes in hospital settings: a scientific statement from the American Heart Association and the American College of Cardiology Foundation. J Am Coll Cardiol 2010 Mar 2;55(9):934-47.